IDEAS home Printed from
MyIDEAS: Login to save this article or follow this journal

On Nonterminating Stochastic Games

  • A. J. Hoffman

    (IBM Watson Research Center)

  • R. M. Karp

    (IBM Watson Research Center)

Registered author(s):

    A stochastic game is played in a sequence of steps; at each step the play is said to be in some state i, chosen from a finite collection of states. If the play is in state i, the first player chooses move k and the second player chooses move l, then the first player receives a reward a kl i, and, with probability p kl ij , the next state is j. The concept of stochastic games was introduced by Shapley with the proviso that, with probability 1, play terminates. The authors consider the case when play never terminates, and show properties of such games and offer a convergent algorithm for their solution. In the special case when one of the players is a dummy, the nonterminating stochastic game reduces to a Markovian decision process, and the present work can be regarded as the extension to a game theoretic context of known results on Markovian decision processes.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    Download Restriction: no

    Article provided by INFORMS in its journal Management Science.

    Volume (Year): 12 (1966)
    Issue (Month): 5 (January)
    Pages: 359-370

    in new window

    Handle: RePEc:inm:ormnsc:v:12:y:1966:i:5:p:359-370
    Contact details of provider: Postal:
    7240 Parkway Drive, Suite 300, Hanover, MD 21076 USA

    Phone: +1-443-757-3500
    Fax: 443-757-3515
    Web page:

    More information through EDIRC

    No references listed on IDEAS
    You can help add them by filling out this form.

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:12:y:1966:i:5:p:359-370. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.